Just saw my rheumy
I don't know if I can call myself newly diagnosed yet or not....?
Anyway, saw my rheumatologist today and, based on the picture of my bright red malar rash and the list of symptoms I sent him by email, plus my high levels of anti-DS DNA antibodies, he gave me a prescription for Plaquenil. He says he does not want to increase my prednisone if at all possible.
He believes I either have lupus or an "overlap syndrome"....some sort of CTD. They took blood but I won't get the results until I see him again in a month.
I also saw an ophthalmologist to get an eye clearance to take Plaquenil; she ran all sorts of tests, including color vision, field of vision, and glaucoma. Plus she dllated my eyes and checked the retinas.
What does Plaquenil do to your eyes for heaven's sake??
Now I'm bummed out....
In 'rare' cases Plaquenil may cause vision problems but that is unlikely unless you're on a high dose for a long time.
Thanks scarby.....are the vision problems permanent or do they go away when you stop the medication?
hi nasalady....that is a very good question about eye damage....i really don't know if it goes away, but apparently it is a rare side effect of plaquenil....i understand that with twice yearly eye exams, the drs. can catch the problem before it gets bad. Plaquenil provides such relief with lupus, the rare but potential eye problems are worth the risk. Plaquenil slows the progression of lupus, therefore, it hopefully reduces the damage to vital organs.
share a smile today
Thanks Phyllis....I know that my daughter Cheryl has been on Plaquenil for quite a while, but she wasn't sure about potential side effects. She says it has definitely helped her with her various lupus symptoms.
Plaquenil can cause retinal vasculitis/inflammatoin of the small blood vessels in the retina. This can lead to an occlusion of the vessels, and the resulting loss of blood supply can cause permanent retinal damage, and loss of vision.
This problem, although very serious, is extremely rare. I have been taking Plaquenil on and off for over 5 years now, with no effect on my eyesight at all. In my time here at WHL, I have spoken to hundreds of people who take Plaquenil, and none of them have had any permanent negative effects or damage to their eyesight.
Also, the retinal damage that has been seen, has been more often associated with the use of the Anti-Malarial Drug Chloroquine (Aralen), and not the Hydroxychloroqine (Plaquenil) that Lupus patients are prescribed.
In the rare cases where Plaquenil has caused retinal damage, it has been noted that almost all of the cases were related to dosage. High doses of more than 400mg of Plaquenil daily are associated with the toxicity and resulting retinal damage.
What does all this really mean? Go to your various eye appointments religiously, talk to your opthamologist and rheumo immediately if you notice and changes in your vision, and remember that retinal damage is extremely rare. Plaquenil is very well tolerated, and it's benefits for Lupus patients are many. Be aware of the possible side effects, but don't lose any sleep over them. Hope this helps.
P.S. And hey, look at the bright side. With all that Quinine in your system, you'll never have to worry about contracting Malaria!
Last edited by rob; 09-25-2009 at 08:48 AM.
hooray for rob, he just found a benefit of us being treated for lupus....what a relief to know that i don't have to worry about malaria....ha ha ha ----thanks rob, i knew we could count on you.
share a smile today